Wisconsin, 2008

Heavy Rain in Wisconsin, September 4 to 5, 2008

September 4 to 5, 2008 · NWS MKX · 1 event in 1 county or zone

Heavy rains of 1 to 3 inches soaked Southcentral and Southeast Wisconsin on September 4th and 5th. The rain was associated with the remnants of Hurricane Gustav which eventually moved northeast through the Ohio River Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Heavy rains of 1 to 3 inches soaked Southcentral and Southeast Wisconsin on September 4th and 5th. The rain was associated with the remnants of Hurricane Gustav which eventually moved northeast through the Ohio River Valley. This kind of heavy rain is rare for Southern Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 4, 2:56 AM CST, 4 hours 4 minutes earlier.

Area forecast discussion, Sep 4, 2:56 AM CST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
356 AM CDT THU SEP 4 2008

.DISCUSSION...MAIN FORECAST ISSUE DEALS WITH THE RAIN EVENT TODAY
AND TONIGHT ASSOCIATED WITH THE REMNANTS OF GUSTAV.

TODAY AND TONIGHT-
WATER VAPOR SHOWS UPPER CIRCULATION CENTER IN ARKANSAS. THIS UPPER
CIRCULATION/GUSTAV AND ASSOCIATED SURFACE LOW WILL HEAD NORTHEAST.
PLENTY OF UPPER LEVEL DIVERGENCE IN CONJUNCTION WITH A RIGHT REAR
QUADRANT OF 250 MILLIBAR JET CORE. FOR THE MOST PART MODELS CONTINUE
TO SHOW THE FAR SOUTHEAST CWA GETTING THE HEAVIEST RAINFALL. THE NAM
HAS ACTUALLY SHIFTED ITS AXIS OF QPF FURTHER EASTWARD CLOSER TO THE
GFS SOLUTION. ALTHOUGH THE GFS AXIS IS FROM CHICAGO TO GRAND
RAPIDS...WITH SE WI JSUT GETTING A GLANCING SHOT OF THE HEAVIER
PRECIPITATION. THE NEW ECMWF HAS TRENDED SOUTHEAST FROM THE 12Z RUN
WITH THE SURFACE LOW TRACKING NEAR INDIANAPOLIS RATHER THAN SOUTH
BEND. THIS HAS SHIFTED THE HEAVIER PRECIPITATION AXIS FURTHER
SOUTHEAST AS WELL. DIFFERENCES ON HOW QUICK TO WRAP UP THE
PRECIPITATION...GFS AND NAM BOTH SHOWING THINGS WRAPPING UP BY
MIDNIGHT WHILE THE CRAS MODEL LINGERS SOME HEAVIER PRECIP PAST
MIDNIGHT. THE NEW ECMWF HAS VERY LITTLE QPF AFTER 00Z...AND ONLY IN
THE EAST. WILL LEAN TOWARDS A DIMINISHING TREND DURING THE EVENING
HOURS FROM WEST TO EAST BUT STILL HAVE PRETTY HIGH POPS AT THE
OUTSET TONIGHT.

FRIDAY AND FRIDAY NIGHT-
GUSTAV WILL BE OFF TO THE EAST. SURFACE AND 850 MILLIBAR RIDGING
LOOKS TO BE THE MAIN PLAYERS. WEAK TROUGH PROGRESSES ACROSS THE AREA
FRIDAY NIGHT. MAIN MOISTURE LOOKS TO AFFECT NORTHERN AND CENTRAL
WISCONSIN. WENT WITH A SLIGHT CHANCE IN MAINLY THE NORTHWEST CWA.

SATURDAY THROUGH MONDAY-
UNSETTLED PERIOD WITH STRONG UPPER JET BRINGING IMPULSES THROUGH
FROM TIME TO TIME. THE STRONGEST OF WHICH LOOKS TO BE SUNDAY NIGHT
INTO MONDAY. WILL HAVE HIGHER POPS DURING THAT TIME FRAME.

&&
10

.AVIATION...
STRATIFORM RAIN WITH THE VIGOROUS LOW MOVING TOWARD THE AREA WILL
EVENTUALLY BRING CEILINGS DOWN TO IFR LEVELS THIS MORNING NEAR
LAKE MICHIGAN...AT KMKE AND KENW...BUT PROBABLY DELAYED UNTIL THIS
AFTERNOON AT KMSN. MOIST FLOW OFF LAKE CONTRIBUTING TO THE EARLIER
ONSET. CIGS LIKELY TO REMAIN LOW THROUGH 12Z FRI.

&&

.MARINE...
TIGHT PRESSURE GRADIENT WITH LOW MOVING FROM NRN ARKANSAS TO
LOWER MICHIGAN THROUGH THIS EVENING WILL BRING NORTHEAST WINDS TO
30KTS BY THIS AFTERNOON. WAVES RESPOND AND BUILD TO 6 TO 8 FEET.
WINDS SHIFT OFF SHORE AND WEAKEN TONIGHT...ALLOWING WAVES TO
GRADUALLY SUBSIDE. SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH
FRIDAY MORNING.

&&
DAVIS

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 10 AM CDT FRIDAY FOR LMZ643>646.

&&
Hazardous weather outlook, Sep 4, 2:31 AM CST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
331 AM CDT THU SEP 4 2008

WIZ046-047-051-052-056>060-062>072-050845-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
331 AM CDT THU SEP 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

LOOK FOR ISOLATED THUNDERSTORMS SOUTHEAST OF A LINE STRETCHING
FROM PORT WASHINGTON TO JANESVILLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER RAINFALL AMOUNTS
WILL BE APPRECIATED TODAY AND TONIGHT.

LMZ643>646-050845-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
331 AM CDT THU SEP 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT. NORTHEAST WINDS TO 30 KNOTS
WILL CAUSE WAVES TO BUILD TO 6 TO 8 FEET.

LOOK FOR ISOLATED THUNDERSTORMS SOUTH OF PORT WASHINGTON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH FRIDAY MORNING
DUE TO STRONG WINDS AND HIGH WAVES.

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY THROUGH MONDAY.

DAVIS
WWW.WEATHER.GOV/MKX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Kenosha

When
September 4, 7:00 AM CST to September 5, 10:00 PM CST
Where
Kenosha County, 0.8 mi NW of Slades Corners to 1.12 mi ENE of Downtown Kenosha
Reported by
COOP Observer
Coordinates
42.589, -88.291

Although this heavy rain event was assigned to Kenosha County, heavy rain did affect part of the following counties in Southcentral or Southeast Wisconsin: Jefferson, Waukesha, Milwaukee, Rock, Walworth, and Racine. Ponding of water on roads and in other low spots was reported in many locations. Rainfall amounts include: 3.14 at the Kenosha Waste Water Treatment Plant (Kenosha Co.), 2.96 in Delavan (Walworth Co.), 2.82 in Wind Point (Racine Co.), 2.56 at the Racine Waste Water Treatment Plant (Racine Co.), 2.50 in Franksville (Racine Co.), 2.20 in Lake Geneva (Walworth Co.), 1.96 at Milwaukee Mitchell Field (KMKE - Milwaukee Co.), 1.93 at 2SSE Waukesha (Waukesha Co.), 1.92 at the NWS Office about 3.8SE of Sullivan (Jeffeson Co.), 1.75 at 2SE Timmerman Field (Milwaukee Co.), and 0.94 at 5SW Madison Capitol Square (Dane Co.).

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 135503.